Tennessee, 2017

Strong Wind in Tennessee, January 10, 2017

January 10, 2017 · NWS OHX · 2 events in 2 counties and zones

Gusty south gradient winds with peak gusts between 40 and 50 mph on January 10 caused some minor wind damage across northern Middle Tennessee.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Gusty south gradient winds with peak gusts between 40 and 50 mph on January 10 caused some minor wind damage across northern Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 10, 4:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 10, 4:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
423 AM CST Tue Jan 10 2017

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The biggest weather story for Middle TN today will be gusty winds.
A wind advisory is in effect for the western 2/3 of the CWA from 6
AM to 6 PM today. Sfc low currently located over KS/NE will slide
toward the Great Lakes region and deepen today allowing the
pressure gradient to tighten. Forecast soundings show 40 kt winds
at 1000 ft. Some of these gust should be able to mix down to the
sfc. With the strong southerly flow, temperatures have not fallen
much overnight. Despite widespread cloud cover temperatures today
should climb into the 50s. Dew points will quickly climb out of
the 20s and reach into the 40s, near 50, by 00z ahead of a weak
cold front. Shower activity should begin to spread into the west
during the afternoon hours and move east through the evening and
overnight hours. Latest models are meager in terms of instability
therefore left out thunder wording.

Cold front will just glance the northwest portion of the CWA.
Southerly flow will remain established and isentropic upglide will
allow for more shower activity on Wednesday. Temperatures continue
to warm on Wednesday and hold steady overnight Wednesday into
Thursday.

Another cold front will make an attempt to approach the area
Thursday afternoon and evening. This one will not make it much
farther south than the previous one. Forecast soundings do show a
little more instability so slight chance of thunder was mentioned in
the zones. Southerly flow will once again establish itself into
Saturday. ECMWF and GFS are not in agreement for the weekend in
regards to rain chances. GFS establishes upper riding farther north
allowing for a drier weekend whereas the Euro keeps upper high
farther south setting up a boundary and rain chances over the CWA.
The Southwest upper low will eventually eject and bring another
shot of rain to the area Monday into Tuesday.

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/CKV/CSV...An unusually strong surface low will track from the
Central Plains early this morning to the Great Lakes by evening. A
cold front attached to the low will drag through the mid state
during the afternoon and evening, bringing widespread showers and
MVFR/IFR cigs to the area. The surface pressure gradient will
produce strong southerly winds today and this evening, and some
LLWS, although not quite enough to meet TAF criteria.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening FOR Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Reagan
AVIATION........08
Hazardous weather outlook, Jan 10, 5:02 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CST TUE JAN 10 2017

TNZ005>007-023>027-111115-
STEWART-MONTGOMERY-ROBERTSON-HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-
DAVIDSON-
502 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. LOOK FOR SUSTAINED SOUTHERLY
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TNZ008-009-028>030-056>062-075-093>095-111115-
SUMNER-MACON-WILSON-TROUSDALE-SMITH-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
502 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. LOOK FOR SUSTAINED SOUTHERLY
WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TNZ010-011-031>034-063>066-077>080-111115-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DE KALB-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
502 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR SUSTAINED SOUTHERLY WINDS TODAY OF 10 TO 20 MPH WITH
GUSTS UP TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 10, 5:41 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
541 AM CST Tue Jan 10 2017

TNZ010-011-031>034-063>066-077>080-102100-
Clay-Pickett-Jackson-Putnam-Overton-Fentress-Cannon-De Kalb-White-
Cumberland-Coffee-Warren-Grundy-Van Buren-
Including the cities of...Celina...Byrdstown...Gainesboro...
Cookeville...Livingston...Jamestown...Allardt...Woodbury...
Smithville...Sparta...Crossville...Tullahoma...Manchester...
McMinnville...Altamont...Coalmont...Spencer
541 AM CST Tue Jan 10 2017

...Strong winds expected across the Cumberland Plateau Tuesday and
Tuesday evening...

Strong winds will develop across the Cumberland Plateau on Tuesday
as a surface low deepens and pushes rapidly northeastward into
the Great Lakes region. This will result in sustained winds of
generally 15 to 25 mph with gusts up to 40 mph. Strong winds
should last at least through mid evening on Tuesday.

Some tree limbs and power lines may be blown down with isolated
power outages possible also. Loose outdoor objects will be blown
around. Travel could be difficult, especially for high profile
vehicles on east-west roadways. Use extra caution while traveling.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Robertson

When
January 10, 7:00 AM CST
Where
Robertson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

A tree was blown down in the 9000 block of Highway 49 near Orlinda.

Strong Wind, Sumner

When
January 10, 10:00 AM CST
Where
Sumner forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

A roof was blown off a barn in Castalian Springs.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677706, 677707.